Librium (Chlordiazepoxide) Overdose Signs And Symptoms
Medically reviewed byIsaac Alexis, M.D., AAMA, AMP-BC
May 9, 2019
Librium (chlordiazepoxide) overdose can have harmful effects on the body, especially when mixed with other drugs. Some symptoms of overdose, including respiratory depression and irregular heartbeat, can be dangerous if left untreated.
Librium, a brand name for chlordiazepoxide, is a sedative drug belonging to the benzodiazepine drug class. Librium is commonly used to relieve severe panic, symptoms of anxiety disorders, and treat acute alcohol withdrawal.
Taking too much Librium, however, can be dangerous. Taking the drug as prescribed by a doctor is the best way to avoid experiencing severe effects. Although some side effects can occur with regular doses of Librium, taking excessive doses can lead to overdose.
Librium overdose can be dangerous, but is rarely fatal. Certain factors, however, can increase its potential for harm. One such factor is abusing Librium for its effects. If you or someone you know is abusing Librium, knowing signs and symptoms of an overdose may be beneficial.
Signs And Symptoms Of Librium Overdose
Overdosing on Librium can have harmful effects on the central nervous system, which controls several important functions in the body. These include heart function, breathing rate, and body movement.
When someone has overdosed, the effects of Librium on the body may be more pronounced. In severe cases, someone who has overdosed may lose consciousness.
Signs of Librium overdose:
- extreme drowsiness
- shallow breathing
- uncoordinated movements
- bluish fingernails or lips
Symptoms of overdose may include:
- blurred vision
- stomach pain
- poor reflexes
- difficulty urinating
- low body temperature
- slow or irregular heartbeat
- memory loss
- tremors or seizures
How Much Librium Is Too Much?
Appropriate dosage amounts for Librium can vary depending on a person’s age, drug tolerance, diagnosis, and previous drug history. Your doctor will consider these factors when determining your dosage.
Before any medication is marketed, the Food and Drug Administration (FDA) conducts research to determine safe dosage ranges. Librium has two different ranges based on whether or not a patient is an adult or child.
- 5 to 10 milligrams (mg) three or four times daily for relief of mild or moderate symptoms of anxiety
- 20 to 25 mg three or four times daily for severe symptoms of anxiety or panic
- 5 mg two or three times daily for older adults or patients with serious health conditions
- 5 mg two to four times daily, or up to 10 mg two to three times daily for some patients
Mos often, doctors will start patients off on a very small dose of Librium. This allows them to monitor how the patient’s body reacts to it. Taking more than your prescribed dose of Librium can result in harmful symptoms. If you are taking Librium without a prescription, you may be at higher risk for harmful effects.
Get treatment when
and how you need it.
What Can Cause Librium Overdose?
Overdose most often occurs as a result of taking more of a drug than prescribed. This can include taking a higher dose, or taking Librium more frequently than directed. Drinking alcohol while taking Librium can also increase risk for overdose.
Other risk factors for overdose include:
- mixing Librium with other drugs
- crushing and snorting Librium
- smoking Librium
- injecting it
Dangers Of Librium Overdose
Overdosing on Librium is unlikely to be life-threatening on its own. However, many people who abuse Librium also abuse other drugs, such as opioids or alcohol. When other drugs are added into the mix, overdose can pose serious dangers.
According to the National Institute on Drug Abuse, more than 30 percent of opioid overdoses also involve benzodiazepines like Librium. Both types of drugs can have sedating effects and are sometimes prescribed together. Mixing the two, however, can lead to dangerous consequences if they are not taken as prescribed. These consequences can include slowed or stopped breathing, coma, and death.
Librium overdose can also have serious effects on the heart and blood pressure when mixed with other drugs or on its own. Other consequences may include seizures, memory loss, and difficulty breathing.
Librium Abuse And Addiction
Taking Librium can cause you to develop a dependence over time as your body adapts to its presence in your system. This can make it more difficult to reduce your dose or stop using the drug. Dependence can often go hand-in-hand with addiction, and become more severe when abusing Librium.
Many people who abuse Librium do so for its effects. Substance abuse commonly co-occurs with other mental disorders such as anxiety, depression, and post-traumatic stress disorder. Since Librium is typically prescribed to treat anxiety, people with an anxiety disorder may be more vulnerable to drug abuse and addiction.
Taking Librium in any way other than prescribed (e.g. snorting or smoking it, taking high doses) puts people at higher risk for overdose and addiction.
Addiction to any prescription drug, including Librium, is a serious matter. Talk to your doctor if you believe you or someone you know may be struggling with Librium abuse or addiction.
Treating Librium Overdose And Addiction
If you believe you or someone you know has overdosed on Librium, seek medical attention immediately. Getting help for an overdose is important, regardless of how mild initial symptoms may appear to be.
If someone has overdosed as a result of their Librium abuse, additional treatment may be required. Dependence on benzodiazepines like Librium, can have severe effects on the body when attempting to reduce or stop doses. In severe cases, symptoms of Librium withdrawal can be life-threatening.
Librium Detox Options
If your dependence on Librium is mild, outpatient detox may be an option. Withdrawing from Librium can be a long process, as it typically requires a gradual reduction of your dose over a period of weeks or even months.
People with severe Librium dependence, however, may require medical detox. Medical detox programs provide a safe and supervised environment for people to receive treatment for initial withdrawal symptoms. Acute withdrawal symptoms can be severe and dangerous without medical support. In severe cases, symptoms can become life-threatening.
Within a medical setting, medical professionals can provide medicines to ease discomfort and monitor symptoms to prevent serious health risks.
Treatment For Librium Abuse And Addiction
Overcoming substance abuse requires more than just detox. Many people overcoming addiction require inpatient treatment where they can receive help for all aspects of their drug problem.
Inpatient rehab programs can help people find alternative ways to manage anxiety problems while getting treated for substance abuse. The type of treatment, known as dual-diagnosis, can be effective for people with co-occurring substance abuse and mental health problems.
Each person’s needs for treatment are unique, and no drug problem is too small to ignore. If you are struggling with Librium abuse, you deserve help.
Our treatment specialists may be able to help you find an appropriate treatment program capable of suiting your needs. You don’t have to face your addiction alone.
Contact us today for more information on Librium overdose and addiction treatment options.Article Sources